Colorado, 2023

Winter Storm and Winter Weather in Colorado, April 2 to 4, 2023

April 2 to 4, 2023 · NWS GJT · 7 events in 7 counties and zones

An abnormally cold Pacific system moved across western Colorado. A strong mid-level jet paired with increased moisture and the cold air resulted in moderate to heavy snow over the mountains and portions of the Lower Yampa River Basin in Northwest Colorado.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An abnormally cold Pacific system moved across western Colorado. A strong mid-level jet paired with increased moisture and the cold air resulted in moderate to heavy snow over the mountains and portions of the Lower Yampa River Basin in Northwest Colorado. Winds exceeded 45 mph at times which led to reduced visibility in blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 2, 4:43 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 2, 4:43 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
543 PM MDT Sun Apr 2 2023

.SHORT TERM...(Tonight through Monday night)
Issued at 448 PM MDT Sun Apr 2 2023

Mid and high clouds have increased across mostly the northern
zones this afternoon as anticipated, with temperatures sitting
near or slightly above normal for early April. The westerly
gradient aloft has gradually started to tighten with gusts of
around 30 mph reported over the last few hours. Winds will only
continue to increase in strength over the next 24 to 36 hours as
our next Pacific system digs into the Western CONUS. The 120 to
140kt jet accompanying this trough will settle over the region,
reaching northeast Utah and northwest Colorado by daybreak before
encompassing the entirety of the Western Slope during the mid
afternoon period. This will translate to a 70kt jet at 700mb,
focused over the Four Corners region. In response, surface gusts
will exceed 60mph on Monday across the southern and central
valleys with the southern mountains approaching or exceeding
75 mph. The ongoing High Wind Warnings remain on track but did
opt to add some Wind Advisories to the San Juan River Basin as
well as the remaining central Colorado valleys along the I-70
corridor. One final spot that was included in the new set of
advisories was the Roan and Tavaputs Plateau where gusts will
exceed 58 mph, particularly over Douglas Pass. Light to moderate
snow over Douglas Pass during this time will complicate matters,
reducing visibility at times.

Speaking of snow, another period of moderate to heavy snow is
still on track to impact the Eastern Uinta Mountains beginning
late tonight before spreading to the mountains of western Colorado
from Monday morning onwards. While not in the same league as any
of our recent atmospheric river events, precipitable water will
still increase to 100 to 120% of normal as the trough approaches
from the west. The cold front associated with this Pacific system
won't begin to push into far northeast Utah until later in the
period, but jet dynamics paired with orographic support and the
aforementioned uptick in moisture will see showers blossom over
the higher terrain of northeast Utah and northwest Colorado. Flow
aloft will shift to the southwest Monday morning and early
afternoon as the trough digs further into the Great Basin. A dry
slot associated with the jet will move into the region on Monday
which, when paired with warm air advection in the southwest flow,
will result in increased instability. Residual dry air in the
lower levels of the southern and central valleys will see virga be
the primary form of showers Monday afternoon.

The cold front will progress further southeast across the region
Monday night and continuing into early Tuesday morning. It will
be at this point that large-scale ascent will be maximized with
showers becoming more widespread. Cold air will quickly funnel
into the region in the front's wake with 700mb temperatures
projected to drop to -8 to -16 degrees C. The jetstreak will shift
east of the Divide Monday night, seeing those stronger winds
gradually diminish. Even so, gusts in excess of 40 mph will still
be possible with the front Monday night.

CAM guidance has backed off significantly as far as shower
coverage goes early in the short term, particularly across
northwest and west-central Colorado. Much of this has to do with
the arrival of the aforementioned dry slot. As a result of the
latest trends, did push back the start time of the Winter Storm
Warning for the Elkhead and Park ranges to 6 AM Monday morning.
Other changes made with this afternoon's package was upgrading the
Winter Storm Watch to a Winter Weather Advisory for the central
ranges, again altering the start time to account for the latest
trends. While amounts, particularly along the Vail Pass area, will
be in the range of 4 to 8 inches, wind gusts in excess of 55 mph
will result in hazardous conditions due to blowing and drifting
snow. Following the progression of the front into Monday evening,
confidence has increased enough to include the southern Colorado
mountains in a separate Winter Weather Advisory where snow totals
of 5 to 10 inches, in addition to gusty winds near 80 mph at
times, is expected. Given the high April sun angle and influence
from antecedent warm air advection, did put some elevation
restrictions in the hazards for the aforementioned zones. The
final change to the winter highlights was the issuance of a Winter
Storm Warning for portions of the Lower Yampa River Basin, or
elevations above 6500 feet over the Northwest Plateau. As clouds
increase through the period this will mitigate the influence of
warm air advection. Hourly temperatures across the Northwest
Plateau will remain in the upper 20s with perhaps a brief increase
to freezing in the afternoon. Additionally, CAM guidance is
showing a band of showers set up over the northeast Utah and
northwest Colorado border Monday morning and early afternoon
before a secondary push of showers moves through with the front
Monday night. Snow totals with the latest run were pretty jarring
with high resolution guidance projecting 5 to 10 inches will be
possible beginning Monday morning and continuing into early
Tuesday. Even if convection complicates matters during the event,
the stubborn cold air and gusty winds will make for some dicey
conditions. The remaining elevations in the Lower Yampa River
Basin and adjacent Central Yampa River Basin will generally see 2
to 4 inches of snow during this period, though some locally higher
amounts under the band will be possible.

.LONG TERM...(Tuesday through Sunday)
Issued at 448 PM MDT Sun Apr 2 2023

Despite the calendar saying "April," winter is still desperately
hanging on across eastern Utah and western Colorado. The long term
period starts with a potent cold front continuing to push through
the region on Tuesday morning. Behind the front, strong cold air
advection will lead to steepening lapse rates through the
afternoon hours, which will combine with good dynamic lift and
orographics to keep shower activity going strong across the
region. The strong cold air advection will also lead to snow
levels crashing across the entirety of eastern Utah and western
Colorado, leading to precipitation falling mainly in the form of
snow. The main low swings out into the Plains by Tuesday evening,
with cold northwest flow keeping orographic showers going even as
convection dwindles across the lower terrain. A second, much
weaker trough swings through the flow on Wednesday, firing off
convective snow showers once again during the afternoon and
evening, leading to minor accumulations. When all is said and done
with these systems the northern mountains, including the eastern
Uintas, Flat Tops, Park, and Elkhead ranges, can expect to see 1-2
feet of snow through the midweek period. The Central mountains
can expect 6-12 inches of snow, with the southern mountains
looking at closer to 5-10 inches. Of course, as with all events
such as these, the favored slopes will see locally higher amounts.
The valleys will generally see light accumulations of up to a few
inches from these systems, except for across the Northwest
Colorado Plateau as mentioned above. Did alter the end times of
some of the winter hazards in response to the latest guidance and
more changes may be needed as we progress through the event.

The other story with this system is the unseasonable cold. Morning
lows on Wednesday and Thursday will run 10-20 degrees below normal,
with some spots seeing record lows. Temperatures across the lower
valleys will bottom out in the mid-20s to low 30s, while the higher
elevations will see lows in the teens and single digits. Some spots
may even flirt with 0 both morning. The coldest day of the week will
be Wednesday, with afternoon highs expected to run 15-25 degrees
below normal. So, if you (like this forecaster) have gotten a start
on your garden, it might be wise to cover sensitive vegetation
during this period. A warming trend takes control from Thursday
onward though, as the longwave trough finally moves east and flow
aloft becomes zonal. Details remain fuzzy for Friday into the
weekend, but overall model trends indicate strengthening Warm Air
Advection as a bit of a Rex Block sets up, with a weak open trough
across the Desert Southwest and an amplified ridge across the
northern Rockies. Under these conditions, temperatures rebound to
near normal by Friday and even above normal for the weekend. It
seems as though the region may finally be moving into a more spring-
like pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 543 PM MDT Sun Apr 2 2023

Winds will be the biggest concern to TAF forecasts over the next
24 hours...though a few sites could see ILS to MVFR conditions
late in the forecast as the next storm moves into the area.
Otherwise Southwest winds aloft will be smokin' fast creating
areas of mountain wave turbulence aloft and LLWS where valleys are
sheltered. These winds will mix down through the morning hours
with gusts over 25 mph likely at most TAF sites. These gusts will
increase to 40 to 60 mph in many areas through the day as the
winds aloft accelerate downward to the surface. The bulk of the
storm arrives late Monday into Tuesday when most TAF sites should
be impacted by MVFR or lower flight criteria at some point.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 6 AM Monday to 6 AM MDT Tuesday for
     COZ001.

     Wind Advisory from 11 AM to 11 PM MDT Monday for COZ003-007-008-
     023.

     Winter Storm Warning from 6 AM Monday to midnight MDT Tuesday
     night for COZ004-013.

     High Wind Warning from 11 AM to 11 PM MDT Monday for COZ006-011-
     017-020>022.

     Winter Weather Advisory from 3 PM Monday to 9 PM MDT Tuesday for
     COZ009-010-012.

     Winter Weather Advisory from 6 PM Monday to 9 PM MDT Tuesday for
     COZ017>019.

UT...High Wind Warning from 11 AM to 11 PM MDT Monday for UTZ022-
     027>029.

     Winter Storm Warning from midnight tonight to 6 PM MDT Tuesday
     for UTZ023.

&&

SHORT TERM...MMS
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Apr 2, 2:54 AM MST, 18 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
354 AM MDT Sun Apr 2 2023

COZ001>014-017>023-UTZ022>025-027>029-031000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
354 AM MDT Sun Apr 2 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will begin over the northern mountains this evening and
overnight. Outside of that, breezy and milder conditions expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong wind gusts exceeding 60 mph in the lower elevations and
70 mph in the mountains are likely Monday afternoon across
portions of east-central and southeast Utah as well as west-
central and southwest Colorado. Moderate to heavy snow is likely
Monday night into Tuesday as a strong cold front and storm system
moves through. Cold temperatures will support snow in the valleys.
Blowing and drifting snow is expected especially in the
mountains. The snow should end late Tuesday for most areas with
unsettled conditions potentially through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Grand and Battlement Mesas

When
April 2, 9:00 PM MST to April 4, 1:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
CoCoRaHS
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 4 to 6 inches of snow fell across the area.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
April 3, 1:00 AM MST to April 4, 12:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
SNOTEL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

An estimated 6 inches of snow fell at the Columbine Pass SNOTEL site. Winds gusted from 45 to 55 mph at times.

Winter Storm, Lower Yampa River Basin

When
April 3, 9:00 AM MST to April 4, 1:00 AM MST
Where
Lower Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Generally 5 to 7 inches of snow fell across the higher elevations across the Northwest Colorado Plateau. Winds gusted up to 45 mph at times.

Winter Weather, Elkhead and Park Mountains

When
April 3, 12:00 PM MST to April 4, 3:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 2 to 5 inches of snow fell with locally higher amounts of up to 12 inches estimated at the Whiskey Park SNOTEL site. Winds gusted from 55 to 65 mph at times.

Winter Storm, Flattop Mountains

When
April 3, 12:00 PM MST to April 4, 4:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow fell with locally higher amounts of up to 13 inches estimated at the Ripple Creek SNOTEL site. Winds gusted from 55 to 65 mph at times.

Winter Weather, Roan and Tavaputs Plateaus

When
April 3, 1:00 PM MST to April 4, 2:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Mesonet
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

An estimated 4 inches of snow fell across the zone. Winds gusted up to 79 mph at Douglas Pass.

Winter Weather, Northwestern San Juan Mountains

When
April 3, 8:00 PM MST to April 4, 5:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area. Winds gusted from 52 to 62 mph at times.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080192, 1080193, 1080195, 1080190, 1080191, 1080196, 1080194.